DRUG OF THE MONTH:ZARFIRLUKAST


The drug zarfirlukast (marketed in the US as Accolate) was on course for full UK approval by the end of the year. But now doubts have been raised about the drug as the Food and Drug Administration (FDA) in the US has suggested a possible link between it and a rare and fatal condition called Churg-Strauss syndrome.The warning was issued after six patients on the drug developed the syndrome. The FDA says it “continues to believe that the benefits of this drug outweigh any of its


known potential risks”. Nonetheless, Zeneca, the manufacturer, is putting a warning on the label, and has alerted doctors throughout the US about the possible association.


The main symptom of Churg-Strauss syndrome is vasculitis, an inflammation of the blood vessels. The small and medium size arteries are usually affected, often in the lungs, and the syndrome can itself trigger asthma. Early reactions include flu like symptoms such as fevers, myalgia, headaches and weight loss.


Zarfirlukast is a new breed of NSAID (non steroidal anti inflammatory agent) which inhibits leukotrienes. These have been implicated in various inflammatory diseases, including asthma, rheumatoid arthritis, allergic rhinitis, psoriasis and inflammatory bowel disease.


The FDA has been quick to say that there is no definite link between the drug and the syndrome as yet. Still, it will be interesting to see if the UK drugs licensing authority, reckoned to be one of the most lax in the world, gives zafirlukast more than its customary nod of approval.

What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend

Get the Healthiest Newsletter!

Get a dose of Healthy delivered straight to your inbox. Each FREE issue features amazing content that will elevate your Body, Mind, and Spirit.

Your data is never shared with 3rd parties

Introducing

Healthy Shopping

Health and Wellbeing products lovingly curated for you.